The FDA has announced that the antiepileptic drug lamotrigine, which is marketed by GlaxoSmithKline as Lamictal, can cause aseptic meningitis. Although rare, the side effect is serious, it said.
The FDA has announced that the antiepileptic drug lamotrigine, which is marketed by GlaxoSmithKline as Lamictal, can cause aseptic meningitis.
In a statement earlier this month, the agency said that it is revising the warnings and precautions section of the drug’s label and its patient medication guide to include information about the risks associated with the medication, which is commonly used to treat seizures in children ages 2 years and older and bipolar disorder in adults.
The FDA said it has identified 40 cases of aseptic meningitis in patients taking lamotrigine from December 1994 to November 2009. More than 46 million prescriptions for the medication were dispensed during that time, and of the 40 patients affected, 35 required hospitalization.
"Aseptic meningitis is a rare but serious side effect of Lamictal use," said Russell Katz, M.D., director of the Division of Neurology Products in the FDA's Center for Drug Evaluation and Research.
Katz also said that patients who experience symptoms of meningitis, including headache, fever, stiff neck, nausea, vomiting, rash and sensitivity to light, should consult their physician immediately.
If meningitis is suspected, patients also should be evaluated and treated for other causes of meningitis. And if no other clear cause of meningitis is identified, discontinuing use of lamotrigine should be considered, the agency said.
Lamotrigine tablets are available in multiple strengths, and the medication also is available as an orally disintegrating tablet (Lamictal ODT), a chewable dispersible tablet (Lamictal CD) and an extended-release tablet (Lamictal XR).
Physicians are encouraged to report adverse events involving the medication to the FDA's MedWatch program.
For more information: